Alert archive / New York / Flash Flood Warnings in 2005
Flash Flood Warning 24, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 30, 2005, 2:02 PM EDT for Suffolk County, New York. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2005, 2:02 PM EDT (18:02 UTC)
- Expired
- Aug 30, 2005, 3:00 PM EDT
- In force
- 58 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 35 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 2:30 PM EDT | FLASH FLOOD | Centerport, NY | NUMEROUS STREETS FLOODED |
| Aug 30, 2:30 PM EDT | FLASH FLOOD | Northport, NY | NUMEROUS STREETS FLOODED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 805 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 301804 FFWOKX NYC103-301900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 202 PM EDT TUE AUG 30 2005 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... SUFFOLK COUNTY IN SOUTHEAST NEW YORK. * UNTIL 300 PM EDT. * AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED HOURLY RAINFALL AMOUNTS OF BETWEEN 1 1/2 AND 2 INCHES PER HOUR. * HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CENTEREACH... COMMACK...HUNTINGTON...NORTHPORT...PORT JEFFERSON...STONY BROOK... CENTERPORT...MOUNT SINAI...SMITHTOWN...ASHAROKEN...BELLE TERRE AND EAST NORTHPORT. A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 4097 7346 4080 7337 4090 7294 4113 7306 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 9:30 AM EDT, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 30, 9:30 AM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 930 AM EDT TUE AUG 30 2005 ...MUCH NEEDED RAINS ON THE WAY... .NEAR TERM (TODAY AND TONIGHT)... SOME BENEFICIAL RAINS OVER THE PARCHED FAR EASTERN PORTION OF CWA EARLY THIS MORNING...1+ ACROSS PORTIONS OF SOUTH FORK OF LI AND EASTERN NEW LONDON COUNTY. THIS IN RESPONSE TO A DEEP TROPICAL MOISTURE FEED...WEAK SHORTWAVE/VORT ENERGY ROUNDING UPPER LOW OVER ONTARIO...AND A WEAK BOUNDARY PROVIDING THE LOW-LEVEL CONVERGENCE. EXPECT THIS ACTIVITY TO CONTINUE THROUGH THE AFTERNOON IN THE FORM OF SCATTERED MODERATE/LOCALLY HEAVY SHRA/ISOLATED TSTMS. LIGHTER RAIN SHOWER ACTIVITY OVER THE WESTERN HALF OF CWA IN RESPONSE TO SHORTWAVE/VORT ENERGY WILL BECOME LOCALLY HEAVY THIS AFTERNOON WITH DAYTIME HEATING CONVECTION IN THIS TROPICAL AIRMASS. HAVE INCREASED POPS TO LIKELY/CAT ACROSS THE AREA TO ACCOUNT FOR THIS. A GOOD DEAL OF CLOUD COVER WILL LIMIT SURFACE BASED INSTABILITY TODAY...WHICH SHOULD KEEP ANY TSTM ACTIVITY BELOW SEVERE LEVELS. MAIN THREAT WILL BE TORRENTIAL DOWNPOURS. OTHERWISE...THE COMBINATION OF A SLOW MOVING UPPER LOW SOUTH OF JAMES BAY... EXTENDING SOUTHWARD INTO THE OH AND TN VALLEYS...WILL HELP TO STEER THE REMNANTS OF KATRINA TO THE NORTHEAST. THE CURRENT TPC FORECAST TAKES THE REMNANT LOW WELL WEST OF THE FORECAST AREA...TRACKING UP INTO THE OH VALLEY TONIGHT AND INTO THE ST. LAWRENCE RIVER VALLEY WED NIGHT. TROPICAL MOISTURE STREAMING OUT AHEAD OF THE SYSTEM AROUND THE WESTERN PERIPHERY OF THE SUB TROPICAL RIDGE AND WEAK PERTURBATIONS BOTH AT THE SURFACE AND ALOFT WILL RESULT IN GOOD CHANCES OF RAINFALL THE NEXT 36 HOURS. AS THE REMNANTS OF KATRINA WORK UP INTO THE OHIO VALLEY THIS EVENING...A STRENGTHENING LOW-LEVEL JET WILL DEVELOP ALONG THE EASTERN SEABOARD. THIS IS EXPECTED TO PROVIDE ENOUGH THERMAL FORCING IN A MOISTURE-LADEN AIRMASS TO PRODUCE WIDESPREAD RAINFALL OVERNIGHT. IN FACT...LOCALIZED HEAVY DOWNPOURS WILL BE POSSIBLE UNTIL A COLD FRONT CLEARS THE AREA WED EVENING. && .SHORT TERM (WEDNESDAY THROUGH THURSDAY)... AIRMASS BECOMES A BIT LESS STABLE ON WED WITH SLIGHTLY HIGHER TEMPS. HOWEVER...DEEP MOISTURE WILL RESULT IN MOSTLY CLOUDY CONDITIONS... LIMITING THE TRUE POTENTIAL. 0-1 KM HELICITY VALUES ON WED ON THE ORDER OF 150 TO 200 M2/S2. THUS...LOW TOP CONVECTION WITH SUPERCELL DEVELOPMENT WILL HAVE TO BE CLOSELY WATCHED IN THIS TROPICAL AIRMASS. A LIMITING FACTOR THOUGH IS THAT THE REMNANT LOW WILL TRACK TO THE WEST OF THE APPALACHIANS...WHICH USUALLY LIMITS THE AMOUNT OF LOW-LEVEL SHEAR. WHILE A LOW CAPE ENVIRONMENT IS FORECAST ON WED...ANY SIGNIFICANT BREAKS IN THE CLOUD WOULD FURTHER DESTABILIZE THE AIRMASS. SIDING WITH THE GFS AND CANADIAN SOLUTIONS WE ARE LOOKING FOR A FRONTAL PASSAGE BETWEEN 00Z AND 06Z THU WITH DRY CONDITIONS EXPECTED BY DAYBREAK. WEAK COLD ADVECTION AND A DRYING AIRMASS WILL ALLOW FOR GOOD HEATING OF THE SFC WITH TEMPS WELL INTO THE 80S THU AFT. && .LONG TERM (THURSDAY NIGHT THROUGH MONDAY)... A DRIER AND SLIGHTLY COOLER AIRMASS IS THEN EXPECTED TO DOMINATE THE LOCAL REGION THROUGH THE REMAINDER OF THE LONG TERM. STAYED VERY CLOSE TO HPC GUIDANCE THROUGH THE ENTIRE EXTENDED PERIOD. && .MARINE... WINDS AND SEAS WILL LIKELY STAY BELOW SCA CRITERIA THROUGH TODAY. THEREAFTER...THE GRADIENT AND LLJ SHOULD INCREASE DUE TO THE CLOSE PASS OF THE REMNANTS OF KATRINA. THIS WILL LIKELY BE ENOUGH TO CAUSE FOR SCA WINDS WED AND WED NIGHT...ESPECIALLY ON THE OCEAN. SEAS ON THE OCEAN WILL LIKELY RESPOND BY LATE TONIGHT BY GOING UP TO AROUND 5 FT...TOPPING OUT AROUND 8-9 FT WED EVENING. WINDS AND SEAS SUBSIDE THURS ONWARD. && .AVIATION... VERY MOIST AIRMASS IN PLACE WITH SOUTHERLY WINDS AROUND 10 KNOTS OR SO PREVAILING THROUGH THE PERIOD. CIGS STILL IN THE IFR/MVFR RANGE AT SOME TERMINALS BUT EXPECT THIS TO LIFT TO MAINLY VFR THIS AFTERNOON ALTHOUGH SHOWERS WILL LOWER THIS AT TIMES. VSBY OUTSIDE OF SHOWERS SHOULD REMAIN VFR. THIS EVENING BOTH CIGS AND VSBY WILL LOWER TO IFR OR LOWER AND REMAIN DOWN THROUGH EARLY WEDNESDAY MORNING. && .HYDROLOGY... EXPECT A QPF OF BETWEEN 1 AND 1 1/2 INCHES THROUGH WEDNESDAY NIGHT WITH POSSIBLY SOME LOCALIZED HIGHER AMOUNTS. DUE TO THE TROPICAL NATURE OF AIRMASS...THE POTENTIAL FOR LOCALIZED FLOODING IS POSSIBLE...HOWEVER...SINCE THE AREA HAS BEEN VERY DRY...WE DO NOT EXPECT THE RAINFALL TO CAUSE ANY SIGNIFICANT PROBLEMS WITH RIVERS AND STREAMS. && .FIRE WEATHER... THE FORECAST HIGH HUMIDITY AND SIGNIFICANT RAINFALL OVER THE NEXT TWO DAYS WILL PUT AN END TO THE RECENT FIRE WEATHER DANGER. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. &&
Hazardous weather outlook, Aug 30, 5:36 AM EDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 536 AM EDT TUE AUG 30 2005 SPOTTER ACTIVATION IS NOT ANTICIPATED. CTZ005>012-NJZ002>006-011-NYZ067>081-311000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 536 AM EDT TUE AUG 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL TO ACCOMPANY ANY SHOWERS AND THUNDERSTORMS DURING THE NEXT 24 HOURS. DUE TO THE RECENT STRETCH OF DRY WEATHER...WE DO NOT EXPECT THE RAINFALL TO CAUSE ANY SIGNIFICANT PROBLEMS WITH RIVERS AND STREAMS. LOCALIZED FLOODING IS POSSIBLE...BUT MAINLY OF THE MINOR NUISANCE VARIETY... OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... AN APPROACHING COLD FRONT WILL INTERACT WITH A MOISTURE-RICH AIRMASS. THIS WILL RESULT IN ADDITIONAL RAINFALL ON WEDNESDAY AS SHOWERS AND THUNDERSTORMS DEVELOP ALONG AND AHEAD OF THE COLD FRONT. THE COLD FRONT IS FORECAST TO MOVE THROUGH THE TRI-STATE AREA DURING THE EVENING HOURS...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ANZ330-335-338-350-353-355-311000- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 536 AM EDT TUE AUG 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF SOUTHEASTERN NEW YORK...NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT A STRENGTHENING SOUTHERLY FLOW IS EXPECTED TO BRING SEAS ON THE OCEAN UP TO SMALL CRAFT ADVISORY CRITERIA TONIGHT...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SMALL CRAFT CONDITIONS ARE FORECAST ON ALL WATERS DURING THE DAY WEDNESDAY AND MAY CONTINUE INTO THURSDAY FOR SEAS ON THE OCEAN... OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 2:23 PM EDT | Special Marine Warning | OKX | 67 min |
Nearby
Flash Flood Warnings in New York, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.